Asynchrony EM (Derm): Rash Decisions

New to Asynchrony EM? It's an asynchronous learning course in its third year at Brown EM. Digital resources and #FOAMed are curated and packaged by topic, following Brown EM's curricular calendar. In the spirit of #FOAMed, we've started putting it out there for the EM community at large. Check out the theme song, the 'extras', and the discussion questions -- and leave us your thoughts in the comments section.

Note: Brown EM residents must complete the modules (including discussion/quiz) in Canvas to obtain credit hours.

Thaves, 2012

Thaves, 2012

This week in Asynchrony we're moving on to our next residency curricular block, and it's time to scratch below the surface in Dermatology.

As it would be impossible to cover all of Derm in this limited time, this week we are covering just a few challenging Dangerous-to-Miss Derm Diagnoses, in which the etiology may not be apparent at first (literal) blush. Challenge yourself!

First, of course, our theme song. Good ol' Blue Eyes (Sinatra, for you young 'uns). 

Got You Under My Skin

OK, we're itching to get going!

1) First, a few general points.

From EMDocs.net:a blog post about the EP's approach to the undifferentiated lesion. Pay attention to point number three. (Aside: The Lynch algorithm it describes is not really much different than any other med school syllabus; the link takes you to a subscription site, so just skip that.)

*******

Now: Two cases from the Asynchrony EM files, both with devastating consequences if you miss the diagnosis. (No pressure.)

2) CASE ONE:

A thirty-something year old man presents to the local community ED complaining of these painful lesions on his ears and legs for two months. They started as "dark purple" areas and then just got "eaten away." The ears were affected first.

 

 

He was a near-daily cocaine abuser, but has been trying to cut back in the last three weeks. He denies intravenous drug use, and had a recent HIV test that was negative. Vital signs are normal, he denies any other past medical history, and does not take any other medicines. He smokes cigarettes.  He has some other, smaller, deep purple lesions scattered on his legs--you can see one adjacent to the large leg wound. Other than the dermatologic lesions, the rest of his exam is unremarkable.  (The leg wounds pictured have some cortisone cream on them, which he thought might help the healing process.)

Stumped? Hint: If you're gonna call a consult, call tox.

a) All EM residents and med students who are EMRA members get access to EMed Home. From EMedHome's EMCast: an Amal Mattu discussion on--well, it begins with an "L". Scroll down to the THIRD chapter to listen (18 minutes.)  **If it doesn't link you right to the podcast, go to the EMCast page and find the December 2014 podcast. It's the second case presented and it begins with an L! **

FYI: This patient did not have the systemic complications that are often seen with this increasingly common condition, probably because he had been trying to detox himself over the past three weeks. He was discharged, detoxed with new motivation, and treated by derm/wound care as an outpatient.

b) Check out the original article discussed in EM Cast (full text for Brown residents in Canvas): Clinical Toxicology (2012), 50, 231–241 ; reviewed in the Poison Review.

c) More dramatic photos of the full blown version from the NEJM: Toxic Effects of Levamisole in a Cocaine User

*******

Great job! (Right?) Ready for another?

3) CASE TWO, again from the Asynchrony Files.

 

6 y.o. boy, rash started on abdomen, worse over 48 h. Temp 102, HR 145, BP 90/40, O2 96%, RR 35.

Of note, he tested positive for influenza in his pediatrician's office 4 days before presentation. He seemed to improve, then deteriorated again. He did not have any signs of the rash at that point. 

PMH: seizures (petit mal)--neurology care at a tertiary care children's hospital

Meds: valproic acid (for 1 year) and lamotrigine (started three weeks ago)

In ED: continued tachycardia and and fever despite IV fluid boluses and antipyretics.  Labs return demonstrating leukocytosis with a normal diff, and mild transaminitis. CXR and urine normal. He is interactive if awakened but clearly fatigued; tries to take a popsicle, then vomits, and goes back to sleep.

Patient transferred to the tertiary care children's hospital for high suspicion of yet-to-be-revealed badness.

Once there, he deteriorates in the ER, is admitted to PICU, and has a stormy course which includes significant liver and renal involvement, massive third spacing, hypotension...and he is eventually diagnosed with...?? 

Find out here:  WestJEM discussion 

Or in other similar case presentations from EM News (August 2014)  Case 2, which (spoiler alert) ends in a patient's death, is a good example of how 'diagnostic momentum' can harm patients, as discussed in the levamisole podcast.

And remember, this is one of many drug eruptions that you should know (TEN/SJS, AGEP, etc.) If you feel you need to brush up, check out the extras below for an EM:RAP podcast.

Take home point: you don't have to know what the biopsy is going to show--just know what the red flags are.

Ugly rash + systemic illness = pay attention ( + a new medication = *bells* going off.)  

Keep a differential in your mind. Don't be fooled by the normal diff, either--despite the name, an abnormal differential (as in eos) is not essential to the diagnosis. 

After a lengthy PICU stay, continued supportive care, steroids, and discontinuation of the lamotrigine, Little Buddy was discharged, and is currently doing well. 

 

3) Just a quick peek: Measles from the CDC. Because, the way things are going, you'll all have the chance to diagnose it soon! And remember how contagious measles is: diagnosing this in the ED could spare your community a major outbreak. Check here for the most up to date information on cases and distribution this year.

 

4) Another easy, but dangerous, miss: Rocky Mountain Spotted Fever from EM Docs. Note that very few states have zero RMFS (see this CDC map ) And travel history matters -- maybe they were camping out of state last week! Keep your guard up.

  

5) Time to play around. Click through to the Annals of Emergency Medicine Dermatology Images Index and quiz yourself. Hit "Full Text" below each image to get the answer.

 

OPTIONAL EXTRAS:

5) Again, EMRA members have free access! From EM:Rap (Feb 2015), a nice review of the scary drug eruptions. Check it out if you have the time!

6) If you're not familiar with Dermnet , check this free dermatology atlas out. Things you've seen before, and things you've never heard of. 

7) "It must take a really, really bit ZIT to kill a man!" Oh, Seinfeld. Classic.

"Pimple Popper, MD"

That's it for this week! Keep tuned for our next module!

**Brown EM Residents, remember you have to complete your modules in Canvas (hit the discussion board, and pass the quiz) to claim credit.**

Other EM Readers, let us know in the comment section:

  • Any other #FOAMed resources you would recommend on dermatology topics?
  • Share any interesting cases or derm diagnostic tips you have!

Comments or questions on the material are welcome.